Gradient-constrained minimum networks. III: Fixed topology. (English) Zbl 1255.90120

Summary: The gradient-constrained Steiner tree problem asks for a shortest total length network interconnecting a given set of points in 3-space, where the length of each edge of the network is determined by embedding it as a curve with absolute gradient no more than a given positive value \(m\), and the network may contain additional nodes known as Steiner points. We study the problem for a fixed topology, and show that, apart from a few easily classified exceptions, if the positions of the Steiner points are such that the tree is not minimum for the given topology, then there exists a length reducing perturbation that moves exactly 1 or 2 Steiner points. In the conclusion, we discuss the application of this work to a heuristic algorithm for solving the global problem (across all topologies).


90C35 Programming involving graphs or networks


Full Text: DOI Link


[1] Brazil, M., Rubinstein, J.H., Thomas, D.A., Weng, J.F., Wormald, N.C.: Gradient-constrained minimum networks. I. Fundamentals. J. Glob. Optim. 21, 139–155 (2001) · Zbl 1068.90605
[2] Brazil, M., Rubinstein, J.H., Thomas, D.A., Lee, D., Weng, J.F., Wormald, N.C.: Network optimization of underground mine design. Proc. - Australas. Inst. Min. Metall. 305, 57–65 (2000)
[3] Brazil, M., Thomas, D.A., Weng, J.F.: Gradient-constrained minimum networks. II. Labelled or locally minimal steiner points. J. Glob. Optim. 42, 23–37 (2008) · Zbl 1168.90626
[4] Garey, M.R., Graham, R.L., Johnson, D.S.: The complexity of computing steiner minimal trees. SIAM J. Appl. Math. 32, 835–859 (1977) · Zbl 0399.05023
[5] Rubinstein, J.H., Thomas, D.A., Weng, J.F.: Minimum networks for four points in space. Geom. Dedic. 93, 57–70 (2002) · Zbl 1009.05042
[6] Smith, W.D.: How to find steiner minimal trees in euclidean d-space. Algorithmica 7, 137–177 (1992) · Zbl 0751.05028
[7] Thomas, D.A., Brazil, M., Lee, D., Wormald, N.C.: Network modelling of underground mine layout: two case studies. Int. Trans. Oper. Res. 14, 143–158 (2007) · Zbl 1156.90476
[8] Brazil, M., Thomas, D.A., Weng, J.F.: Gradient-constrained minimal Steiner trees. In DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 40, pp. 23–38 (1998) · Zbl 0915.05042
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.